Washington, 2005

Heavy Snow in Washington, December 2, 2005

December 2, 2005 · NWS PDT · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 2, 8:20 AM PST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 2, 8:20 AM PST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
820 AM PST FRI DEC 2 2005

.SHORT TERM...UPPER TROUGH AXIS IS NOW MOVING ACROSS THE FORECAST
AREA WITH A COLD AND UNSTABLE AIR MASS. TEMPERATURES AT THE SURFACE
HAVE RISEN OVERNIGHT DUE TO MIXING WITH INCREASING WINDS. HOWEVER
TEMPERATURES ALOFT AT 500MB ARE VERY COLD...ABOUT -35 TO -40 C. THIS
COMBINED WITH MOISTURE IN THE LOWER LEVELS AND STEEP LAPSE RATES
WILL RESULT IN SCATTERED CONVECTIVE SNOW SHOWERS TODAY (POSSIBLY
RAIN SHOWERS IN THE BLUE MOUNTAIN FOOTHILLS AND COLUMBIA BASIN THIS
AFTERNOON WHERE THE AIR IS WARMER AND CURRENTLY IN THE LOWER TO MID
30S). UPPER TROUGH PASSES TO THE EAST TONIGHT AND IS REPLACED BY A
NORTHWEST FLOW ON SATURDAY. THERE WILL STILL BE SUBSTANTIAL MOISTURE
IN THE LOWER LEVELS WITH VERY COLD AIR ALOFT...SO A MENTION OF
CONTINUED CHANCE OF SNOW SHOWERS...ESPECIALLY IN THE NORTHERN BLUE
MOUNTAINS WHERE UP SLOPE WILL BE GREATEST...IS WELL WARRANTED.
LATEST GFS AND ETA MODEL RUNS HAVE BACKED OFF ON THE ARCTIC AIR FOR
NEXT WEEK...BUT IT STILL APPEARS THAT A NORTHERLY FLOW WILL DEVELOP
AND BRING SIGNIFICANT COLD AIR INTO THE CWA BY THE MIDDLE OF NEXT
WEEK. 88

&&

.PREV DISCUSSION... (ISSUED 245 AM PST FRI DEC 2 2005)

SHORT TERM...TODAY THROUGH SUNDAY. THE FORECAST AREA WILL BE UNDER
THE INFLUENCE OF A COLD UPPER TROUGH THROUGH EARLY SATURDAY.  THE
TROUGH WILL SHIFT EASTWARD SATURDAY AS HIGH PRESSURE STRENGTHENS OFF
THE COAST.  THE AREA WILL THEN BE INFLUENCED BY A NW FLOW ALOFT THE
REMAINDER OF THE WEEKEND. SCATTERED SHOWERS ARE EXPECTED THE NEXT 24
HOURS AS SEVERAL WAVES EMBEDDED IN A WESTERLY FLOW MOVE ACROSS THE
REGION.  NUMEROUS SHOWERS ARE OCCURRING WEST OF THE CASCADES WITH
SNOW SHOWERS SPREADING ACROSS THE EAST SLOPES.  SHOWERS WILL MAINLY
BE CONFINED OVER THE MOUNTAINS TODAY AND TONIGHT...AS WESTERLY WINDS
WILL PROVIDE SOME SHADOWING OVER THE COLUMBIA BASIN.  ONE CHALLENGE
WILL BE SNOW ACCUMULATIONS WITH SNOW SHOWERS TODAY.  THE AIR MASS IS
UNSTABLE WITH COLD AIR ALOFT...AND THERE COULD BE A FEW SHOWERS THAT
WILL DUMP HEAVY SNOW IN A SHORT PERIOD OF TIME.  WILL HANDLE THESE
SITUATIONS WITH NOWCASTS.  NO MAJOR WEATHER CONCERNS
SATURDAY-SUNDAY.  SCATTERED SHOWERS WILL MAINLY BE CONFINED TO THE
MOUNTAINS SATURDAY.  SHOWERS WILL TAPER OFF SATURDAY NIGHT AS A
DRIER NW FLOW ALOFT SPREADS ACROSS THE REGION.  ON SUNDAY...ONLY
ISOLATED SNOW SHOWERS ARE EXPECTED.  SMITH

LONG TERM...RIDGE OF HIGH PRESSURE WILL BE ALONG THE COAST
PROVIDING A COOL NORTHWEST FLOW. MOISTURE WILL BE LIMITED SO JUST
SLIGHT CHANCE OF PRECIPITATION FROM TIME TO TIME AS SYSTEMS CLIP THE
FORECAST AREA IN THIS NORTHWEST FLOW.

AVIATION...VFR AND MVFR CONDITIONS EXPECTED WITH CEILINGS AND
VISIBILITY REDUCED BY LIGHT SNOW SHOWERS THROUGHOUT THE DAY AS AN
UNSTABLE AIR MASS MOVES OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  40  26  39  24 /  30  30  30  20
ALW  40  28  40  26 /  30  30  30  20
PSC  41  27  42  25 /  20  30  30  20
YKM  34  22  36  20 /  30  30  30  20
HRI  39  28  42  26 /  20  30  30  20
ELN  31  20  31  18 /  30  30  30  20
RDM  36  20  37  18 /  40  40  30  20
LGD  37  24  35  22 /  40  30  30  20
5J0  39  23  35  21 /  30  30  30  20
DLS  39  29  41  27 /  40  30  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/91/91
Hazardous weather outlook, Dec 2, 4:30 AM PST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
430 AM PST FRI DEC 2 2005

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-031230-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
430 AM PST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A LARGE LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST WILL BRING
SCATTERED SHOWERS TO THE REGION TODAY AND TONIGHT.  MOST
PRECIPITATION WILL BE IN THE FORM OF SNOW WITH MIXED RAIN AND SNOW
SHOWERS IN THE COLUMBIA BASIN.  BRIEF MODERATE TO HEAVY SNOW IS
POSSIBLE WITH A FEW SNOW SHOWERS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SNOW SHOWERS WILL CONTINUE SATURDAY. A NORTHWEST FLOW
ALOFT AND A SERIES OF WEAK DISTURBANCES WILL BRING ISOLATED SNOW
SHOWERS...MAINLY OVER THE MOUNTAINS...THE REMAINDER OF THE FORECAST
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Dec 2, 7:25 AM PST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
725 AM PST FRI DEC 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     SNOW             19 NW APPLETON          46.01N 121.52W
12/02/2005  6.0 INCH         KLICKITAT          WA   TRAINED SPOTTER

            6 INCHES OF NEW SNOW SINCE THURSDAY MORNING. ELEVATION
            1950 FEET.

&&

JAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, X Sw Klickitat

When
December 2, 9:46 AM PST to 7:00 PM PST
Where
X Sw Klickitat forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.874, -120.789 (the zone’s center; the record gives no point)

6 inches 16N Appleton; 7 inches 5 WNW Appleton

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482845.